Texas, 2016

Damaging Wind in Texas, August 9, 2016

August 9, 2016 · NWS LCH · 1 event in 1 county or zone

An unsettled weather pattern over Southeast Texas lead to one storm becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An unsettled weather pattern over Southeast Texas lead to one storm becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 9, 2:40 PM CST, 50 minutes earlier.

Area forecast discussion, Aug 9, 2:40 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
340 PM CDT TUE AUG 9 2016

.SYNOPSIS...
Latest water vapor imagery shows a mid/upper level trough axis
across the southeast U.S. into the northeast Gulf of Mexico. While
surface analysis shows a broad surface reflection of a low over
the Gulf South between the western Florida Panhandle and the
southern Mississippi coast. Latest GPS-MET and GOES Total blended
precipitable water shows deep tropical like moisture in that area
with values between 2.4 and 2.6 inches from off the southeast
Louisiana coast through the Gulf South to off the northwest
Florida coast.

Meanwhile... over the immediate forecast...still a hot and humid
air mass in place. North to northwest flow aloft is occurring
over the forecast area due to flow around the upper level trough
to the east. This has helped keep the sea breeze at bay. However,
with convective temperatures in the low 90s being met or exceeded,
late in the day showers and thunderstorms are developing. This
activity will move from the north to the south for the remainder
of the afternoon into the evening hours before diminishing with
the loss of daytime heating.

Rua

&&

.DISCUSSION...
Confidence growing in seeing an increase in rain chances...along
with some torrential...tropical like...downpours for the remainder
of the week. Consensus of guidance shows upper level subtropical
ridge off the southeast U.S. coast to strengthen and build to the
west. This will push the upper level trough axis and deep tropical
moisture also to the west, with the trough axis moving from the
Gulf South to the Lower Mississippi Valley by late Wednesday. This
system will then meander to the west into the forecast area
through Friday, before beginning to shear out over the weekend,
with deeper moisture being lifted to the north as the subtropical
ridge strengthens further.

Highest pops through the next few days will be over lower
Acadiana, closer to the deep tropical moisture and the trough
axis. The best chance for rain, with also the heaviest downpours,
will be from Thursday, Thursday Night, into Friday. In this
scenario, convection will develop early each day, before sunrise
over the southern zones, and spread inland during the day, before
slowly decreasing in the evening hours.

Although the heaviest rainfall axis still looks to be east of the
forecast area, high moisture content will be around with
Precipitable Water Values expected to be around or over 2.5
inches, which is twice the standard deviation, and Mean RH over 80
percent, which should make for efficient precipitation producers,
in the stronger convection. Rainfall totals, from late Wednesday
through Friday afternoon, on average will range from 1 inch or
less over southeast Texas, 1 to 2 inches for southwest and central
Louisiana, and 2 to 4 inches for Acadiana. Locally higher amounts
will also be possible for areas that see the stronger convection.

With the increase in convection and shower activity, daytime
temperatures will be lower than what we have been seeing,
especially for Thursday into Saturday.

Rua

&&

.MARINE...
A broad surface low over the Gulf South will move slowly to the
west and weaken over the next few days. This will allow for mainly
light westerly or offshore winds through Wednesday. By later in
the week, a surface high will ridge across the northern Gulf into
the coastal waters, providing a more prevailing light to moderate
onshore flow.

An upper level trough and deep moisture will move into the region
from the east through the end of the week. This will allow for an
increase in showers and thunderstorms. Winds and seas will be
locally higher near the storms.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  75  94  76  90 /  20  40  30  60
LCH  78  94  79  90 /  20  40  30  50
LFT  78  92  78  87 /  20  60  50  60
BPT  77  95  79  92 /  20  30  30  50

&&

.LCH Watches/Warnings/Advisories...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...07
Hazardous weather outlook, Aug 9, 3:52 AM CST, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
452 AM CDT TUE AUG 9 2016

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
101100-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
452 AM CDT TUE AUG 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

APPARENT TEMPERATURES WILL RANGE FROM 103 TO 108. WHILE THE VAST
MAJORITY OF THE AREA WILL REMAIN 103 TO 107 A FEW LOCATIONS IN
SOUTHEAST TEXAS MAY REACH 108. PRECAUTIONS SHOULD BE TAKEN AND
OUTDOOR ACTIVITIES SHOULD BE LIMITED DURING THE LATE MORNING AND
AFTERNOON.

SCATTERED THUNDERSTORMS ARE EXPECTED BY AFTERNOON. FREQUENT
LIGHTNING IS EXPECTED TO BE THE MAIN THREAT, HOWEVER GUSTY WINDS
AND HEAVY RAINFALL MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SUMMER TIME TEMPERATURES WILL CONTINUE WITH APPARENT TEMPERATURES
CONTINUING TO RANGE FROM 100 TO 107 IN THE AFTERNOONS.

SCATTERED TO PERHAPS NUMEROUS THUNDERSTORMS ARE EXPECTED EACH
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT
ANTICIPATED.

GMZ430-432-435-450-452-455-470-472-475-101100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
452 AM CDT TUE AUG 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE COASTAL WATERS
TODAY AND TONIGHT. LOCALLY HIGHER WINDS AND WAVES CAN BE EXPECTED
NEAR STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE COASTAL WATERS.
LOCALLY HIGHER WINDS AND WAVES CAN BE EXPECTED NEAR STORMS.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT
ANTICIPATED.

In the hours before

Special weather statement, Aug 9, 3:23 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
423 PM CDT TUE AUG 9 2016

LAZ052-092215-
VERMILION LA-
423 PM CDT TUE AUG 9 2016

...SPECIAL WEATHER STATEMENT...

AT 423 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FORKED ISLAND...MOVING SOUTH AT 10 MPH.

WINDS OF 30 TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PECAN ISLAND AND FORKED ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2995 9249 2995 9227 2969 9220 2968 9221
      2968 9220 2958 9217 2958 9253
TIME...MOT...LOC 2123Z 357DEG 10KT 2980 9239

24

The radar

The Ft Polk radar (KPOE), 77 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Newton

When
August 9, 3:30 PM CST
Where
Newton County, 3.81 mi WSW of Wiergate
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
31.000, -93.760

Several trees were reported down near Burkeville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655579.